Gynecology / Women's Health Expert Forum
Complicated question about IUD and bleeding after sex
About This Forum:

This forum is for questions and support regarding gynecology issues such as: Cervical Disorders, Colposcopy, Cramps, Cystitis, Fallopian Tube Disorders, Menstruation, Ovarian Disorders, PAP Test, Pelvic Exam, PID, PMS, Surgery, Tests, Ultrasound, Uterine Disorders, Vaginal Disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Complicated question about IUD and bleeding after sex

Hi,

I have a complicated question about post-sex bleeding.

For some background, I have a Paragard IUD, inserted 1.5 years ago after giving birth. I like the convenience of the IUD, but it hasn't all been smooth. My periods have been much heavier, more painful and seemingly more frequent since getting it. I have also noticed what seems to be swelling and tenderness internally after sex with my husband, frequent dryness and difficulty properly inserting tampons. Also, I have had to urinate more urgently and experience some clear discharge between periods. I have considered removing the IUD, but I've hesitated because other birth control options don't seem that great.

Here's where my question gets complicated: after more than a decade of being monogamous with my husband, I recently cheated with another man (please, no lectures) and made the completely idiotic and irresponsible decision to have unprotected sex with him twice. The first time he did not ejaculate, but the second time he did. I know this person well and I have absolutely no reason to believe he has any kind of STD. I started having some bleeding the next day after our second time together and realized that my period had finished only 1.5 weeks before. The bleeding has continued for the last 2 days. It's like a medium flow period, with a little bit of clotting. Previously, I have had spotting after sex with my husband, but nothing this heavy.

So my question is, given the issues I've previously had with my IUD, does it seem that this bleeding could be related to that, or should I be concerned about something like Cervicitis caused by an infection from the man I cheated with? Or could I previously have developed cervicitis or some other infection simply from my IUD (side note: the IUD strings always feel long, even though I've had it trimmed a couple of times--maybe the long strings are introducing infections?)

Thank you for your help.
603463_tn?1220630455
Hi!
If you were my patient, here is exactly what I would do:  I would give you a very short lecture about "safer" sex practices.  What a woman does or does not do in her bedroom (or elsewhere) is her own business, but she should take care to protect herself.  I would also suggest testing for chlamydia and gonorrhea, and any other sexually transmitted infections that you might wish to consider testing for.  I would also consider an ultrasound to check the placement of the IUD.  Finally, I would wonder whether you might want to consider a Mirena IUD instead(I don't know all the details about why you chose the Paraguard).
Hope this helps!
Dr B
4 Comments
Blank
Avatar_f_tn
hi this is my 2nd implant so iv not lost any blood in like 4 years iv had sex i few times with diff men but for the past 5 weeks its been with the same one  but last week he didnt pull out  and friday we had it again and now im losein like a brown blood stuff what is wrong please
Blank
Avatar_f_tn
whats is a iud please
Blank
3185070_tn?1344704177
An IUD is an intrauterine device that gets placed in your uterus to prevent pregnancy.
Blank
Continue discussion Blank
This Forum's Experts
603463_tn?1220630455
Elaine Brown, MDBlank
Elaine Brown, MD - BLOG
Billings, MT
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank